Alert archive / New York / High Wind Watches in 2012

High Wind Watch 4, NWS Albany, NY

December 26, 20124 states

NWS Albany, NY issued this high wind watch at Dec 26, 2012, 4:35 AM EST for 4 states. It took effect at Dec 26, 2012, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2012, 4:35 AM EST (09:35 UTC)
In effect from
Dec 26, 2012, 10:00 PM EST
Expired
Dec 26, 2012, 12:34 PM EST
In force
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Rensselaer County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WWUS71 KALY 260935
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EST WED DEC 26 2012


CTZ001-MAZ001-025-NYZ054-061-066-084-VTZ013-014-262115-
/O.NEW.KALY.HW.A.0004.121227T0300Z-121227T1500Z/
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
EASTERN RENSSELAER-EASTERN COLUMBIA-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS...
CHATHAM...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...
AMENIA...MILLERTON...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE
435 AM EST WED DEC 26 2012

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING.

* LOCATIONS...BERKSHIRES...TACONICS...LITCHFIELD HILLS AND SOUTHWEST
  VERMONT.

* HAZARDS...POTENTIALLY DAMAGING WINDS.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THIS EVENING THROUGH THURSDAY MORNING.

* IMPACTS...STRONG WIND GUSTS WILL BRING DOWN SOME TREES OR TREE
  LIMBS...WHICH COULD RESULT IN SOME POWER OUTAGES. ALSO LOOSE
  OBJECTS MAY BE PROPELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
493 
WWUS71 KALY 261734
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
1234 PM EST WED DEC 26 2012

CTZ001-MAZ001-025-NYZ054-061-066-084-VTZ013-014-261845-
/O.CAN.KALY.HW.A.0004.121227T0300Z-121227T1500Z/
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
EASTERN RENSSELAER-EASTERN COLUMBIA-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS...
CHATHAM...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...
AMENIA...MILLERTON...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE
1234 PM EST WED DEC 26 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE HIGH
WIND WATCH FOR THE TACONICS...LITCHFIELD HILLS...BERKSHIRES...AND
SOUTHERN GREENS OF VERMONT.

THE THREAT LOOKS LESS LIKELY FOR HIGH WIND WARNING WIND GUSTS OR
SUSTAINED WINDS. HOWEVER...SOME WIND GUSTS TO 40 TO 50 MPH WILL BE
POSSIBLE TONIGHT INTO EARLY THURSDAY MORNING OVER THE SOUTHERN
GREENS...BERKSHIRES AND TACONICS. THESE WINDS WILL BE HIGHLIGHTED IN THE
WINTER STORM WARNINGS AND OR ADVISORIES. 

$$

TAW

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this high wind watch went out at Dec 26, 4:17 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 26, 4:17 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
417 AM EST WED DEC 26 2012

.SYNOPSIS...
A MAJOR WINTER STORM WILL MOVE OUT OF THE TENNESSEE VALLEY TODAY...AND
UP THE NORTHEAST COAST TONIGHT AND THURSDAY. WEAK HIGH PRESSURE
WILL BUILD INTO THE NORTHEAST TO END THE WEEK. ANOTHER STORM WILL
ORGANIZE ALONG THE SOUTHEAST ATLANTIC SEABOARD THIS WEEKEND...AND
LIFT OUT TO SEA. IT MAY BRING MORE WINTER WEATHER...MAINLY TO
SOUTHERN SECTIONS OF THE REGION. A SURGE OF COLDER AIR WILL FOLLOW
IN ITS WAKE SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS IN SOME AREAS OF EASTERN NY AND ALONG THE NEW ENGLAND
BORDER ARE QUITE PERSISTENT. 00Z AREA SOUNDINGS SHOW THE INVERSION
AND TRAPPED MOISTURE...AND THE LIGHT LOW LEVEL FLOW THAT IS
ANCHORING THE CLOUD COVER TO THE REGION DUE TO THE FEED OF
MOISTURE WITHIN THE INVERSION. SO...HAVE ADJUSTED THE CLOUD COVER
TO ERODE MUCH SLOWER...AND HAVE NUDGED THE LOW TEMPERATURES UP A
DEGREE OR TWO WHERE THE PERSISTENT CLOUD COVER IS OCCURRING.
HOWEVER...IN AREAS WHERE SKIES HAVE CLEARED...TEMPS HAVE PLUMMETED
BELOW FORECAST MINS. HAVE THEREFORE ADJUSTED MINS DOWNWARD FOR
AREAS ACROSS SOUTHERN VT...AS WELL AS ACROSS PORTIONS OF THE
SOUTHERN ADIRONDACKS ACCORDINGLY.

LATER TODAY...HIGH AND MID LEVEL CLOUDS WILL INCREASE RATHER
RAPIDLY FROM THE SOUTHWEST LATER THIS MORNING INTO THE AFTERNOON.
SOME LIGHT SNOW MAY REACH SOUTHERN AREAS ACROSS THE MID HUDSON
VALLEY REGION...NW CT AND THE SE CATSKILLS AROUND OR JUST AFTER
SUNSET. TEMPS SHOULD REACH THE 20S TO LOWER 30S IN VALLEYS...AND
TEENS TO LOWER 20S ACROSS HIGHER ELEVATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...

DETAILS ON UPCOMING WINTER STORM WILL BE UPDATED SHORTLY.

THE STORM AND ITS 500HPA CUTOFF DEPART THURSDAY NIGHT RATHER
QUICKLY WITH WEAK MID LEVEL RIDGING INTO FCA TO END THE WEEK.
MODEST CAA FOLLOWS IN THE STORMS WAKE BUT AIR MASS IS SEASONABLE
WITH MAINLY ZONAL TO SW FLOW ALOFT. TEMPS WILL BE NEAR OR ABV
NORMAL.

SNOW SHOWERS AND OROGRAPHOC SNOW AS PER CSTAR NW FLOW SCENARIO
WILL PERSIS MAINLY IN THE NORTHERN REACHES OF FCA INTO THU NT.
WINDS WILL REMAIN BRISK...BUT MAINLY N-NE MINIMIZING ANY LK EFFECT
INTO FCA. FRI WK SFC HIGH PRESSURE WILL BUILD OVR RGN. MOST
NOTICEABLE CHANGE WILL BE THE DISAPPEARING WIND GRADIENT DURING THE
DAY FRI. IN SPITE OF WK HIGH PRESSURE OVR RGN ITS A DIRTY HIGH WITH
CONSIDERABLE LLVEL MOISTURE TRAPPED IN LLEVELS...AS MID AND HIGH
CLOUDS WITH NEXT SYSTEM BEGIN ENCROACHING INTO RGN LATE FRI NT.

SAT THE REGION IS IMPACTED BY THE NEXT POTENTIAL WINTER EVENT.
THERE IS CONSIDERABLE SPREAD IN THE SOLUTIONS. ITS REALLY A
QUESTION OF HOW MANY OF THE NUMEROUS 500HPA SHORT WVS IN THE FAST
FLOW PHASE OVER THE EASTERN US...THE STRENGTH OF THE RESULTANT
500HPA TROF...AND THE CYCLOGENISUS THAT ORGANIZES IN RESPONSE TO
IT.

THE GEM TAKES THE LOW AND ALL PCPN WITH IT SOUTH AND EAST OF FCA.
THE GFS WITH A SHARPER TROF GLANCES THE SOUTHERN TIER OF RGN WITH
A LIGHT TO MODERATE TYPE SNOW EVENT. THE 00UTC GFS ENSEMBLES HAVE
ABOUT HALF THE MEMBERS PRODUCING 0.7 LIQ AT ALB...ONE OUTLIER OF
1.2 IN LIQ...AND MOST OF THE OTHER HALF TAKING THE EVENT OUT
SOUTH OF RGN..NO QPF SOLUTION. THE OOUTC ECMWF WITH THE GEM...OUT
AND TO THE SOUTH...A NEAR MISS. THE TREND IS MOVING AWAY FROM A SIGNIFICANT
EVENT HERE...BUT ITS 4-5 DAYS OUT AND THERE IS STILL A SIGNAL.

REGARDLESS OF WHERE THE SFC LOW GOES...VARIOUS SHORT WVS...PASSING
ACROSS THE RGN AND CAA...WILL KEEP THREAT OF -SHSN THROUGH SAT NT.
LATE IN THIS PERIOD A SURGE OF COLDER AIR WILL MAKE IT INTO THE
FCA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY SUNDAY REGARDLESS OF HOW IT EVOLVED...THERE'S A 500 HPA TROF
OVER THE NE USA. STRONG CAA IN WAKE OF DEPARTING SFC LOW. WITH SFC
HIGH BUILDING E FM OHIO VLY...SFC FLOW WILL REMAIN N-NW AND
THREAT OF LK RESPONSE IN SPITE OF CAA WILL BE MINIMAL. BYND SUNDAY
THE GFS MODERATES TEMPS SOME AND THIS IS SHIFT FM ITS PVS THINKING.

BUT THE ECMWF...AND HPC KEEP THE COLD SURGES COMING IN LINE WITH
CURRENT EFP.  MONDAYS EASTERN SFC HIGH SLIDES OFFSHORE...AND LARGE
ARCTIC HIGH SETTLES INTO N HALF OF THE NATION. SECONDARY CDFNTS
WILL REINFORCE CAA AND MAY TRIGGER BOUTS OF -SHSN. BY LATE IN THE
EFP FLOW MAY BCM MORE FAVORABLE TO LK EFFECT. COLD TEMPS AND
STRONG GRADIENT WILL USHER 2013 IN WITH COLDEST WEATHER OF THE
WINTER. TEMPS WILL BE 10F BLO NORMAL WITH LOWS FM AROUND 0 TO 10
AND MAX IN 20S AT END OF PD. THESE MAY BE LOWER IF THERE'S A GOOD
SNOW PACK IN PLACE. POPULATED WITH MIDNIGHT SHIFT HPC.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE NORTH OVERNIGHT INTO EARLY
WEDNESDAY...AHEAD OF A POTENT STORM SYSTEM THAT WILL IMPACT THE
REGION WEDNESDAY NIGHT INTO THURSDAY.

PATCHY LOW CLOUDS...RESULTING FROM MOISTURE TRAPPED BENEATH A LOW
LEVEL INVERSION...WILL CREATE AREAS OF LOW MVFR CIGS AT
KGFL...KALB AND KPSF. THIS AREA OF CLOUDS IS EXPECTED TO ERODE BY
DAYBREAK...BUT VERY SLOWLY. WILL INDICATE MVFR CIGS IN THESE AREAS
UNTIL 08Z...TRENDING TO VFR THEREAFTER.

HIGH CLOUDS WILL BEGIN TO OVERSPREAD THE REGION AFTER
DAYBREAK...THICKENING THIS AFTERNOON...BUT REMAINING AT VFR LEVELS.

SNOW SHOULD OVERSPREAD THE REGION FAIRLY RAPIDLY FROM SOUTH TO
NORTH BETWEEN 23Z/WED AND 03Z/THU. VSBYS SHOULD DROP RAPIDLY TO
IFR ONCE SNOW COMMENCES.

WINDS WILL BE LIGHT OUT OF THE NORTH/NORTHEAST GENERALLY LESS THAN
10 KNOTS THROUGH SUNSET WED. WINDS SHOULD REMAIN FROM THE
NORTHEAST TO EAST...AND INCREASE UP TO 15 KT AFTER 03Z/THU.

OUTLOOK...
WED NIGHT...IFR/LIFR. SN/+SN. SLEET MIXING IN KPSF AND POSSIBLY
AT KALB LATE. PCPN CHANGING TO RAIN AND SLEET AT KPOU.
THU...IFR/LIFR. SNOW AT KGFL. MIXED PCPN AT KALB AND KPSF.
CHANGING TO RAIN AT KPOU.
THU NIGHT...MVFR/IFR. -SHSN LIKELY AT KGFL IN THE
EVENING...OTHERWISE CHC -SHSN.
FRI...VFR. NO SIG WX.
SAT...VFR/MVFR. CHC -SNOW.
SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
A MAJOR WINTER STORM WILL IMPACT THE REGION LATE WEDNESDAY INTO
THURSDAY WITH MAINLY MODERATE TO HEAVY SNOW. SLEET...FREEZING
RAIN AND RAIN ARE EXPECTED MAINLY SOUTH AND EAST OF ALBANY WHERE PRECIPITATION
TYPE WILL BE MOST VARIED.  WITH THE BULK OF PRECIPITATION IN THE
FCA SNOW...OR FROZEN...THERE SHOULD BE MINIMAL HYDROLOGIC RESPONSE
EXCEPT SOME MODEST WITHIN BANK RISES IN SOUTHEAST NEW YORK AND
LITCHFIELD COUNTY CONNECTICUT.

THURSDAY NIGHT INTO SATURDAY WILL BE FAIR WITH SCATTERED SNOW
SHOWERS. SOME LIGHT SNOW IS POSSIBLE LATE SATURDAY INTO SUNDAY.
THE NEW WEEK WILL BE COLDER AND ICE MAY BEGIN TO FORM ON RIVERS
AND LAKES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     CTZ001.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     THURSDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR NYZ032-033-038>043-047>054-058-061-063-
     082>084.
     HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     NYZ054-061-066-084.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     THURSDAY FOR NYZ059-060-064>066.
MA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR MAZ001-025.
     HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     MAZ001-025.
VT...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR VTZ013>015.
     HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     VTZ013-014.

&&

SYNOPSIS...SNYDER
NEAR TERM...KL
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...KL
HYDROLOGY...SNYDER
Hazardous weather outlook, Dec 25, 9:36 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
936 PM EST TUE DEC 25 2012

CTZ001-013-MAZ001-025-NYZ049-050-052>054-059>061-064>066-261200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
936 PM EST TUE DEC 25 2012

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MID
HUDSON VALLEY...TACONICS...BERKSHIRES AND NORTHWESTERN CONNECTICUT.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-047-048-051-058-063-082>084-VTZ013>015-261200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-
WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
936 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...HELDERBERGS...EASTERN
CATSKILLS...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND
SOUTHERN VERMONT.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:31 AM ESTWinter Weather AdvisoryALYColumbia, Dutchess, Greene, Ulster32 hr

Nearby

High Wind Watches in New York, 2012High Wind Watches in Vermont, 2012High Wind Watches in Massachusetts, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.